Wisconsin, 2017

Hail in Wisconsin, July 2, 2017

July 2, 2017 · NWS MKX · 4 events in 1 county or zone

A cold front and shortwave trough triggered scattered thunderstorms over south central WI. A couple storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cold front and shortwave trough triggered scattered thunderstorms over south central WI. A couple storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 2, 2:56 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 2, 2:56 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
356 PM CDT Sun Jul 2 2017

.TONIGHT AND MONDAY...Forecast Confidence Is Medium.

Current showers and thunderstorms continue to develop along
outflow boundary in southern portions of the area, with more
development along other outflow/differential heating boundaries to
the north. In addition, a cold front is expected to slide
southward across the area through the middle evening hours. It is
just north of the forecast area at this time.

There should be at least 1000 to 1500 J/kg of mean layer CAPE in
areas that have not had clouds and precipitation from earlier on,
which is mainly in the southwest half of the area. The other areas
may recover enough to support these values of mean layer CAPE as
well. 0 to 6 km bulk shear ranges from around 25 knots in the
southwest counties, up to 40 knots in the northeast near the lake.

Mesoscale models seem to focus convective development in the area
of the outflow boundary, perhaps helped by frontogenesis response
with the cold front. This would favor central and southern
portions of the area for continued development, though the north
may see some as well from the front. Continued scattered PoPs into
this evening, with some uncertainty with areal coverage due to
lack of good upward vertical motion aloft.

Given the instability and shear, strong to isolated severe storms
remain possible. Gusty winds and hail are the primary hazards,
along with brief heavy rainfall and cloud to ground lightning.
Keep up with the forecast if outdoors into this evening.

High pressure moving across Lake Superior later tonight into
Monday should bring quiet weather to the area. Light easterly
winds will bring cooler temperatures on Monday near the lake, with
near normal temperatures inland.

.MONDAY NIGHT THROUGH WEDNESDAY...Forecast Confidence Is Medium.

Models have trended drier for Monday night into most of
Independence Day. The influence of the easterly flow with the
high to the northeast of the region looks to have kept dry air in
place across most of the area. Thus, kept the dry forecast for
Monday night into Independence Day, with low PoPs in the far west
late in the afternoon.

Models then try to bring the influence of the advancing 500 mb
shortwave trough into the region Tuesday night and especially on
Wednesday. Models are bringing moisture into the area by
Wednesday, with decent upward vertical motion fields. Kept
consensus PoPs for later Tuesday night into Wednesday. It looks
like most of Tuesday evening should be dry for outdoor activities
across the area.

Near normal temperatures are expected, with onshore winds keeping
lakeshore areas cooler.

.WEDNESDAY NIGHT THROUGH SUNDAY...Forecast Confidence Is Medium.

Left periodic chances for showers and thunderstorms in the
forecast for this period, as the models are in some disagreement
with timing and placement of features. They are trying to show a
cold front moving southeast through the region on Friday, but
again have timing and placement differences. No all-day rains at
this point, and hopefully the models will get a better handle on
things as we approach this period.

&&

.AVIATION(21Z TAFS)...

Look for current showers and storms to continue to develop and
slide southeast across portions of the area into this evening.
Strong storms with gusty winds, hail, brief heavy rainfall and
cloud to ground lightning are possible. Brief occurrences of
conditions near or below alternate minimums are possible with any
storms.

Gusty southwest winds ahead of the front will shift to the north
to northeast behind it by the middle evening hours and weaken.
They should remain weak later tonight into early Monday morning,
then shifting east. Think any fog will remain light later
tonight, with drier air slowly moving into the area. Otherwise,
VFR conditions are expected tonight into Monday.

&&

.MARINE...

Look for current showers and storms to continue to develop and
slide southeast across portions of the area into this evening.
Strong storms with gusty winds, hail, brief heavy rainfall and
cloud to ground lightning are possible. Keep up with the forecast
if out on Lake Michigan into this evening.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Monday and Aviation/Marine...Wood
Monday Night through Sunday...Wood
Hazardous weather outlook, Jul 2, 2:23 AM CST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
323 AM CDT Sun Jul 2 2017

WIZ046-047-051-052-056>060-062>072-030830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
323 AM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a small chance of severe thunderstorms this afternoon
with the potential for large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are mainly small chances for thunderstorms at times this
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will mostly likely not be needed.

LMZ643>646-030830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
323 AM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

There is a small chance of severe thunderstorms this afternoon
with the potential for large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are mainly small chances for thunderstorms at times this
week.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Jul 2, 12:51 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
151 PM CDT SUN JUL 2 2017

WIZ065-066-071-072-021915-
Waukesha-Milwaukee-Racine-Kenosha-
151 PM CDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MILWAUKEE...CENTRAL
RACINE AND NORTH CENTRAL KENOSHA COUNTIES...

At 151 PM CDT, a strong thunderstorm was located near Wind Lake,
moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Racine, Mount Pleasant, Muskego, Sturtevant, Union Grove, Paddock
Lake, Wind Lake, Eagle Lake, Elmwood Park, Franksville, Kansasville
and North Cape.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4278 8818 4289 8806 4269 8780 4257 8808
      4269 8818
TIME...MOT...LOC 1851Z 331DEG 27KT 4281 8803

SPM
Special weather statement, Jul 2, 1:08 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
208 PM CDT SUN JUL 2 2017

WIZ072-021945-
Kenosha-
208 PM CDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KENOSHA COUNTY...

At 208 PM CDT, a strong thunderstorm was located near Kenosha, moving
southeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kenosha and Pleasant Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4266 8811 4266 8781 4263 8782 4260 8782
      4259 8781 4252 8781 4249 8780 4249 8793
TIME...MOT...LOC 1908Z 320DEG 32KT 4262 8787

SPM
Special weather statement, Jul 2, 1:53 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
253 PM CDT SUN JUL 2 2017

WIZ063-022030-
Dane-
253 PM CDT SUN JUL 2 2017

...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL
AFFECT SOUTHEASTERN DANE COUNTY...

At 249 PM CDT, a cluster of strong thunderstorms were located near
McFarland, moving east at 40 mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Winds in excess of 30 mph and pea size hail are also possible with
these storms.

Locations impacted include...
Madison, Fitchburg, Stoughton, Oregon, McFarland, Monona, Edgerton,
Cottage Grove, Deerfield, Cambridge, Brooklyn, Lake Koshkonong,
Fulton, Albion, Utica, Rockdale, Cooksville and Henry Vilas Zoo.

LAT...LON 4306 8947 4309 8901 4285 8901 4285 8936
TIME...MOT...LOC 1952Z 265DEG 33KT 4298 8930

SPM
Special weather statement, Jul 2, 2:29 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
329 PM CDT SUN JUL 2 2017

WIZ064-065-069-070-022100-
Walworth-Rock-Waukesha-Jefferson-
329 PM CDT SUN JUL 2 2017

...STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL AFFECT
NORTHERN WALWORTH...NORTHEASTERN ROCK...SOUTHWESTERN WAUKESHA AND
SOUTHERN JEFFERSON COUNTIES...

At 328 PM CDT, a strong thunderstorm was located over Whitewater,
moving east at 30 mph. Additional storms were located near Fort
Atkinson, and near East Troy.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Whitewater, Fort Atkinson, Elkhorn, Mukwonago, Milton, East Troy,
North Prairie, Palmyra, Lake Koshkonong, Potter Lake, Burlington,
Rome, La Grange, Eagle, Hebron, Honey Creek, Busseyville, Abells
Corners, Tibbets and Millard.

LAT...LON 4279 8899 4299 8901 4295 8830 4267 8831
TIME...MOT...LOC 2028Z 264DEG 27KT 4281 8873

SPM
Special weather statement, Jul 2, 2:31 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
331 PM CDT SUN JUL 2 2017

WIZ056-057-062-063-022100-
Columbia-Iowa-Sauk-Dane-
331 PM CDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...NORTHWESTERN
DANE AND SOUTHEASTERN SAUK COUNTIES...

At 331 PM CDT, a strong thunderstorm was located near Mazomanie, or 8
miles southwest of Sauk City, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Western Madison, Middleton, Prairie Du Sac, Sauk City, Cross Plains,
Mazomanie, Black Earth, Arena and Marxville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4312 8998 4330 8996 4329 8952 4306 8952
TIME...MOT...LOC 2031Z 272DEG 20KT 4321 8987

SPM
Special weather statement, Jul 2, 2:57 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
357 PM CDT SUN JUL 2 2017

WIZ063-022130-
Dane-
357 PM CDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DANE COUNTY...

At 357 PM CDT, a strong thunderstorm was located near Cross Plains,
or near Middleton, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, McFarland,
Monona, Windsor, Cottage Grove, Cross Plains, Shorewood Hills, Maple
Bluff, Camp Randall Stadium, Token Creek, Henry Vilas Zoo, Marxville
and UW-Madison.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4311 8972 4323 8968 4320 8916 4299 8924
TIME...MOT...LOC 2057Z 279DEG 28KT 4316 8961

SPM

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dane

When
July 2, 3:02 PM CST
Where
Dane County, 0.86 mi NE of Cross Plains
Measured
1 in hail
Reported by
Public
Coordinates
43.130, -89.620

Hail, Dane

When
July 2, 3:05 PM CST
Where
Dane County, 1.71 mi SE of Springfield Corners
Measured
1.5 in hail
Reported by
Public
Coordinates
43.160, -89.550

Hail, Dane

When
July 2, 3:07 PM CST
Where
Dane County, 0.86 mi NW of Ashton
Measured
1 in hail
Reported by
Public
Coordinates
43.140, -89.540

Hail, Dane

When
July 2, 5:30 PM CST
Where
Dane County, Riley
Measured
1 in hail
Reported by
Public
Coordinates
43.020, -89.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708561, 708562, 708563, 708564.